Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 1140 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1046    
    Printed28    
    Emailed0    
    PDF Downloaded84    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2013  |  Volume : 55  |  Issue : 3  |  Page : 305
Atypical presentation of dystonia in a polydrug user


Department of Psychiatry, Gian Sagar Medical College and Hospital, Chandigarh-Patiala Highway, Banur (Patiala), Punjab, India

Click here for correspondence address and email

Date of Web Publication28-Aug-2013
 

How to cite this article:
Singh GP, Jindal K C. Atypical presentation of dystonia in a polydrug user. Indian J Psychiatry 2013;55:305

How to cite this URL:
Singh GP, Jindal K C. Atypical presentation of dystonia in a polydrug user. Indian J Psychiatry [serial online] 2013 [cited 2021 Aug 3];55:305. Available from: https://www.indianjpsychiatry.org/text.asp?2013/55/3/305/117155


Sir,

In the current era, polydrug user is becoming a common health problem in clinical practice. Polydrug user takes treatment from many registered medical practitioners. Sometimes these patients are brought to the emergency unit with atypical presentation because of inadequate treatment. Such patients presenting with paroxysmal movements may mimic a seizure like disorder. [1],[2] The clinical presentation of these patients can have various non-epileptic etiologies also. [3] In an emergency setting, the treating physician may be in dilemma regarding the presenting complaints which are due to substance abuse or different prescribed medications. Here, we present such a case report.

Mr. Nar Kumar, a 45-year-old married driver with a rural background, was brought to our emergency department on 4 August 2010 with a history of polydrug use for the last 30 years. For this, initially he had visited a local medical practitioner who gave him some treatment. As the patient was having behavioral problems, he was prescribed high dose of typical antipsychotic, haloperidol 10 mg orally, by the medical practitioner. On detailed clinical examination, the patient reported difficulty in swallowing and speaking. He had irregular, involuntary movements of hands, lips, and jaw. These movements were periodic and worsened by purposeful action. Patient had no history of postictal confusion, urinary incontinence, tongue/lip injury, and any neurological deficit. His vital signs, biochemical investigations, and fundus examination revealed no abnormality, and pupils were reacting to light. Medical consultation ruled out any organicity. At the start, doctor on duty misinterpreted these movements as seizure and patient was treated on the line of management of seizure disorder (phenytoin 15 mg/kg slow i.v. at a rate of 50 mg/min). His condition did not improve and irregular movements were not relieved for many hours. Patient was administered benzodiazepines (diazepam 10 mg) and anticholinergic drugs parenterally and he showed dramatic improvement.

In the present case, patient initially had various features suggestive of seizure disorder, but on further detailed information, he was diagnosed as a case of drug-induced movement disorder. Because of their involuntary nature, recurrence, and paroxysmal presentation, a number of movement disorders may be mistaken for seizure. These atypical presenting signs may have dystonia, dyskinesia, or choreoathetotic features. In the index case, patient had acute dystonic manifestations of eyes, lips, and jaw. The medical practitioner has given to our patient high dose of haloperidol and doctor on duty in emergency misinterpreted the abnormal movements as seizure disorder. Previously also, Goodenough et al.[4] have found that these atypical abnormal movements may affect one body part or may be bilateral with preserved consciousness, which may be interpreted as evidence of a simple partial seizure. Bhatia [5] reported that these atypical features may be drug-induced movement disorder or a part of an independent movement disorder. Only identification of the associated symptoms and a detailed history can confirm the diagnosis of a movement disorder. Our case report suggests that a comprehensive history of the circumstances surrounding the event is helpful in proper management of polysubstance user with atypical presentation. The clinician must take information about prodromal symptoms, use of medication or drugs of use, history of similar or other paroxysmal events in such cases.

 
   References Top

1.So NK, Andermann F. Differential diagnosis, in Epilepsy. In: Engel J, Perley TA, editors. A Comprehensive Textbook. Vol. 1. Philadelphia, PA: Lippincott Raven; 1998. p. 791-7.  Back to cited text no. 1
    
2.Alper K. Nonepileptic seizures. Neurol Clin 1994;12:153-73.  Back to cited text no. 2
[PUBMED]    
3.Kipps' CM, Fung VS, Gratton-Smith P, de Moore GM, Morris JG. Movement disorder emergencies. Mov Disord 2005;20:323-34.  Back to cited text no. 3
    
4.Goodenough DJ, Fariello RG, Annis BL, Chun RW. Familial and acquired paroxysmal dyskinesias. Arch Neurol 1978;35:827-31.  Back to cited text no. 4
[PUBMED]    
5.Bhatia KP. The paroxysmal dyskinesias. J Neurol 1999;246:149-55.  Back to cited text no. 5
[PUBMED]    

Top
Correspondence Address:
Gurvinder Pal Singh
Department of Psychiatry, Gian Sagar Medical College and Hospital, Chandigarh-Patiala Highway, Banur (Patiala), Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5545.117155

Rights and Permissions




 

Top